Back to search
Publication

Challenges in Managing a Lepromatous Leprosy Patient Complicated with Melioidosis Infection, Dapsone-Induced Methemoglobinemia, Hemolytic Anemia, and Lepra Reaction.

Abstract

BACKGROUND Leprosy is an infection caused by Mycobacterium leprae. An extensive literature search did not reveal many reports of melioidosis in association with leprosy. CASE REPORT A 22-year-old woman, who was diagnosed with multibacillary leprosy, developed dapsone-induced methemoglobinemia and hemolytic anemia, complicated by melioidosis. Methemoglobinemia was treated with methylene blue and vitamin C. Two weeks of ceftazidime was initiated to treat melioidosis, and the patient was discharged on amoxicillin/clavulanic acid and doxycycline as melioidosis eradication therapy. However, she developed drug-induced hypersensitivity. Trimethoprim/sulfamethoxazole, as an alternative treatment for melioidosis eradication, was commenced and was successfully completed for 12 weeks. During the fifth month of multidrug therapy, the patient developed type II lepra reaction with erythema nodosum leprosum reaction, which was treated with prednisolone. Leprosy treatment continued with clofazimine and ofloxacin, and complete resolution of skin lesions occurred after 12 months of therapy. CONCLUSIONS Our case highlighted the challenges posed in managing a patient with multibacillary leprosy with multiple complications. Clinicians should be aware that dapsone-induced methemoglobinemia and hemolysis might complicate the treatment of leprosy. Our case also highlighted the safety and efficacy of combining ofloxacin and clofazimine as a leprosy treatment regimen in addition to gradual steroid dose titration in the presence of type II lepra reaction.

More information

Type
Journal Article
Author
Tang A
Wong Q
Yeo S
Ting I
Lee J
Fam T
Chew L
Chua H
Muniandy P